Format

Send to

Choose Destination
Ann Pharmacother. 2002 Sep;36(9):1387-90.

Metoclopramide-induced supersensitivity psychosis.

Author information

1
Department of Psychiatry, Taipei Medical University--Wan Fang Hospital and Taipei Medical University, Taipei, Taiwan.

Abstract

OBJECTIVE:

To report 2 cases of metoclopramide-induced supersensitivity psychosis.

CASE SUMMARIES:

A 74-year-old Taiwanese man was treated with metoclopramide 5 mg 4 times daily for 6 months. A second patient, a 65-year-old Taiwanese man, was treated with metoclopramide 5 mg 4 times daily for 3 months. After discontinuation of metoclopramide, both patients developed hallucinatory experiences and delusions.

DISCUSSION:

This is the first report of metoclopramide-induced supersensitivity psychosis. Chronic administration of a dopamine antagonist (e.g., metoclopramide) might induce dopamine receptor supersensitivity. It is hypothesized that exacerbation or occurrence of psychotic symptoms following neuroleptic withdrawal results from mesolimbic dopamine supersensitivity.

CONCLUSIONS:

The complications of long-term metoclopramide therapy should be seriously considered when the treatment regimens are being planned. Clinicians should attempt to treat patients with the lowest effective dosage of medication for the briefest therapeutic period to minimize the risks of adverse reactions.

PMID:
12196057
DOI:
10.1345/aph.1A440
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center